Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 157, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 7:14 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2012, 7:14 PM EDT (23:14 UTC)
- Expired
- Jul 5, 2012, 8:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140 WUUS52 KCAE 052314 SVRCAE SCC025-055-057-060000- /O.NEW.KCAE.SV.W.0157.120705T2314Z-120706T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 714 PM EDT THU JUL 5 2012 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 800 PM EDT * AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHESTERFIELD...OR 15 MILES WEST OF CHERAW...AND MOVING SOUTHEAST AT 5 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD... PAGELAND AND CHERAW REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. LAT...LON 3467 7986 3441 8032 3481 8065 3481 7998 TIME...MOT...LOC 2314Z 315DEG 5KT 3471 8016 $$ AWP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:08 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 5, 6:08 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 608 PM EDT THU JUL 5 2012 .SYNOPSIS... WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPDATE: MID LEVEL SHORT WAVE OVER SOUTHERN NC MOVING SOUTHWARD TOWARD THE AREA LATE THIS AFTERNOON. ASSOCIATED CONVECTION INCREASING ACROSS THE NORTHERN MIDLANDS. HAVE INCREASED POPS FOR THE EVENING. SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL. PREVIOUS DISCUSSION: SATELLITE IMAGERY SHOWS CONVECTION DEVELOPING OVER THE FORECAST AREA WITH WSR-88D RETURNS INDICATING A FEW CELLS DEVELOPING OVER THE SOUTHERN MIDLANDS. EXPECT COVERAGE TO INCREASE OVER THE NEXT COUPLE OF HOURS WITH MOST OF THE ACTIVITY IN THE NORTHWESTERN AND SOUTHEASTERN PORTIONS OF THE AREA. ALTHOUGH SEVERE THREAT IS LOW THERE IS A POTENTIAL FOR SOME CELLS TO REACH SEVERE LIMITS WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT...WHICH AGREES WITH SPC/S SLIGHT RISK AREA OVER THE WESTERN MIDLANDS. ACTIVITY WILL DIMINISH WITH SUNSET AND THE LOSS OF HEATING WITH ALL ACTIVITY ENDING BY MIDNIGHT. SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST OVERNIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD. WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE LOWER 70S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK. PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NORTH. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... WEAK HIGH PRESSURE REMAINS OVER THE NORTHERN GULF OF MEXICO AND OFF THE SOUTHEAST COAST. SCTD STORMS DEVELOPING ACROSS PORTIONS OF THE CENTRAL AND SOUTHERN MIDLANDS LATE THIS AFTERNOON. EXPECT CONVECTIVE ACTIVITY TO CONTINUE INTO THE EARLY EVENING HOURS. AFTER 00Z...ACTIVITY SHOULD BEGIN TO DIMINISH WITH SOME MID-LEVEL DEBRIS LINGERING INTO THE OVERNIGHT HOURS. EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING FOG...THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 511 AM EDT THU JUL 5 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 511 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 5, 4:59 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 5 ESE NORTH 33.58N 81.04W
07/05/2012 ORANGEBURG SC DEPT OF HIGHWAYS
TREES DOWN IN ROADWAY ON SLAB LANDING ROAD NEAR WOODHAVEN
ST.
&&
KILMERLocal storm report, Jul 5, 5:36 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 3 E TURBEVILLE 33.89N 79.96W
07/05/2012 CLARENDON SC DEPT OF HIGHWAYS
LARGE LIMBS IN THE ROAD ON US 378
&&
KILMERLocal storm report, Jul 5, 6:34 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 20 NNW LANCASTER 35.00N 80.86W
07/05/2012 LANCASTER SC LAW ENFORCEMENT
SHERIFF DEPARTMENT REPORTED TREES AND POWERLINES DOWN IN
INDIANLAND AROUND THOUSAND OAK ROAD AND IN BLACK HORSE
RUN.
&&
MORRISONLocal storm report, Jul 5, 6:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG SNELLING 33.24N 81.46W
07/05/2012 BARNWELL SC EMERGENCY MNGR
TREES DOWN ON SEVEN PINES RD 1/2 MILE NORTH OF HWY 64
&&
KILMERLocal storm report, Jul 5, 7:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL AIKEN 33.54N 81.73W
07/05/2012 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED HAIL WITH SOME STONES AS LARGE AS
QUARTERS COVERING THE DECK AND LARGE TREE LIMBS DOWN ON
GRAY HORSE HOLLOW ROAD IN THE TOWN OF AIKEN.
&&
MORRISONLocal storm report, Jul 5, 7:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NW BARNWELL 33.25N 81.38W
07/05/2012 BARNWELL SC LAW ENFORCEMENT
TREES AND POWERLINES DOWN AT BARNWELL AIRPORT.
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 28 min |
| Jul 5, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 45 min |
| Jul 5, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 47 min |
| Jul 5, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 39 min |
| Jul 5, 5:30 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 45 min |
| Jul 5, 5:49 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 41 min |
| Jul 5, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 46 min |
| Jul 5, 6:18 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 42 min |
| Jul 5, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Jul 5, 6:34 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 41 min |
| Jul 5, 6:42 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 48 min |
| Jul 5, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 49 min |
| Jul 5, 7:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jul 5, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee | 49 min |
| Jul 5, 7:58 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.